Near-linear regime of gravitational waves in numerical relativity

Peter Anninos, Joan Massó, Edward Seidel, Wai Mo Suen, Malcolm Tobias

Research output: Contribution to journalArticlepeer-review

7 Scopus citations


We report on a systematic study of the dynamics of gravitational waves in full 3D numerical relativity. We find that there exists an interesting regime in the parameter space of the wave configurations: a near-linear regime in which the amplitude of the wave is low enough that one expects the geometric deviation from flat spacetime to be negligible, but nevertheless, where nonlinearities can excite unstable modes of the Einstein evolution equations causing the metric functions to evolve out of control. The implications of this for numerical relativity are discussed.

Original languageEnglish
Pages (from-to)6544-6547
Number of pages4
JournalPhysical Review D - Particles, Fields, Gravitation and Cosmology
Issue number10
StatePublished - 1996


Dive into the research topics of 'Near-linear regime of gravitational waves in numerical relativity'. Together they form a unique fingerprint.

Cite this